Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 104, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2023, 4:51 AM CDT for Chambers County, Tallapoosa County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2023, 4:51 AM CDT (09:51 UTC)
- Expired
- Mar 27, 2023, 5:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chambers County, AL, Tallapoosa County, AL
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2023 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 15.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:20 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 27, 3:20 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 320 AM CDT Mon Mar 27 2023 ...New LONG TERM... .SHORT TERM... (Today through Tuesday) Issued at 105 AM CDT MON MAR 27 2023 Watching radar trends right now, there is an outflow boundary near the I-85 corridor, with two main bands of showers and storms. The southern band is more surface based and will need to be monitored over the next several hours for any severe potential. Activity has been on the weakening trend of the past several hours as the shear has decreased over the area. There still is some decent MUCAPE but even those have been decreasing. The band of showers and storms along the I-59 corridor are more elevated with generally some small hail at best and heavy rainfall at times. Will continue to monitor for flooding until this band clears. Meanwhile a more substantial cold front will move through the area during the morning and then slide into the southeast by mid-afternoon. Most of the rain should be out of the southeast by then. However, the rain will still not be over for Central Alabama. A quick moving upper level impulse will track along the Gulf Coast overnight and into Tuesday morning. The models continue to show that this will mainly impact the southern half of the area, with the best chances along and south of the US 80/I-85 corridor. Low level winds will remain from the northeast tonight and Tuesday, so low level Gulf moisture should be cut-off and instability very limited. The rain will move out of south central Alabama by late afternoon Tuesday. 16 && .LONG TERM... (Tuesday night through Sunday) Issued at 306 AM CDT MON MAR 27 2023 We finally will dry out Tuesday evening as the front pushes through as the upper level impulse moves east. Looks like dry weather will hold out through Friday morning across the north, while the south should remain dry through Friday night. This is in response to a cold front that will begin to approach the area and then slide through during the day on Saturday. We will need to keep an eye on the front as it moves through, especially in the south where daytime heating could enhance activity as it moves through. There still is some timing differences and will just mention strong storms at this time as the main dynamics are just to the north of the area. Much more on this system as we go through the week and the timing differences will hopefully become a little clearer. We will need to keep an eye on temperatures for Wednesday morning and Thursday morning. Most of the locations will remain above freezing Wednesday morning but a few local areas may briefly drop into the low 30s. Even if areas in the north do not reach freezing, there will be a frost potential for areas generally north of the I-20 corridor. Thursday morning will be warmer but frost potential may develop with light winds. 16 && ach the area and then slide through during the day on Saturday. .AVIATION... (06Z TAFS) Issued at 105 AM CDT MON MAR 27 2023 Showers and storms will continue to impact all TAF sites through 9 to 10z and then slide south through the day. Most of the activity in the north will be ending by 12 to 14z, while MGM will see stuff through 18z. TOI may actually begin to see showers by 10z and may continue there until 21 to 23z. Activity will end after that and skies will eventually improve to VFR late afternoon/evening. Another round of showers and storms may move into the south (MGM and TOI) Tuesday morning but will most likely remain just outside of this cycle and the next. 16 && .FIRE WEATHER... A cool front will push through Central Alabama today, ending the rain from north to south. Min RH values this afternoon will remain elevated. 20 foot winds will shift to the northwest 5-7 mph across north Alabama, with west to southwest winds 5-7 mph across the southern counties. Another round of rain will move across south Alabama by early Tuesday morning, with rainfall amounts generally less than one- half inch. Dry for Tuesday afternoon through Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 77 47 67 37 / 20 10 20 0 Anniston 78 50 69 40 / 30 10 20 0 Birmingham 77 51 68 41 / 20 10 20 0 Tuscaloosa 79 52 71 42 / 20 20 40 0 Calera 78 52 69 41 / 30 10 30 0 Auburn 78 55 70 44 / 70 20 60 0 Montgomery 80 57 71 44 / 70 30 60 0 Troy 78 59 70 46 / 90 40 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for the following counties: Autauga-Barbour-Bibb-Bullock-Calhoun-Chambers-Chilton- Clay-Cleburne-Coosa-Dallas-Elmore-Greene-Hale-Jefferson-Lee- Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-Pike-Randolph- Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa. && SHORT TERM...16 LONG TERM....16 AVIATION...16
In the hours before
Local storm report, Mar 27, 12:05 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM FLASH FLOOD WADLEY 33.13N 85.57W
03/26/2023 RANDOLPH AL EMERGENCY MNGR
ROBERTS STREET IN WADLEY IS UNDER WATER.
&&
DAVISLocal storm report, Mar 27, 12:07 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM FLASH FLOOD 1 SSW ROANOKE 33.14N 85.38W
03/26/2023 RANDOLPH AL EMERGENCY MNGR
CHESTNUT STREET AND SATTERWHITE STREET
FLOODED WITH ONE VEHICLE IN WATER.
&&
DAVISLocal storm report, Mar 27, 12:12 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM TSTM WND DMG 2 SW STILL WATERS RESOR 32.72N 85.84W
03/26/2023 TALLAPOOSA AL EMERGENCY MNGR
MULTIPLE TREES DOWN BLOCKING ROADWAYS SOUTH
OF LAKE MARTIN, INCLUDING TURNER ROAD,
LAKEWOOD DRIVE, CENTER PORT ROAD, AND
OVERLOOK DRIVE.
&&
DAVISLocal storm report, Mar 27, 12:14 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG 4 SW WHITES BLUFF 32.23N 87.23W
03/26/2023 DALLAS AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 955.
&&
DAVISSpecial weather statement, Mar 27, 3:32 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
332 AM CDT Mon Mar 27 2023
ALZ037-038-270915-
Tallapoosa AL-Chambers AL-
332 AM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of northeastern
Tallapoosa and northwestern Chambers Counties through 415 AM CDT...
At 332 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksons' Gap, or near Dadeville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander City, Dadeville, Lafayette, La Fayette, Jacksons' Gap, New
Site, Hillabee Creek, Northern Lake Martin, Penton, Trammel
Crossroads, Ridge Grove, Buffalo, Eastern Lake Martin, Daviston,
Horseshoe Bend National Military Park, Dare Park, Eagle Creek and
Horseshoe Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3281 8588 3299 8592 3311 8543 3285 8537
TIME...MOT...LOC 0832Z 258DEG 31KT 3292 8582
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamSpecial weather statement, Mar 27, 3:33 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
333 AM CDT Mon Mar 27 2023
ALZ028-036-270915-
Clay AL-Coosa AL-
333 AM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of Coosa County through
415 AM CDT...
At 333 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake Dam, or 10 miles northeast of Clanton, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goodwater, Rockford, Kellyton, Weogufka, Hanover, Lyle, Mitchell
Lake, Dollar, Bradford, Bentleyville, Unity, Parkdale, Moriah,
Hatchet, Higgins Ferry Park, Crewsville, Lay Lake, Cleveland
Crossroads, Paint Creek and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3311 8597 3309 8598 3309 8601 3287 8601
3285 8645 3287 8648 3291 8649 3293 8651
3300 8652 3315 8593 3311 8592
TIME...MOT...LOC 0833Z 258DEG 31KT 3293 8647
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 55 min |
| Mar 26, 7:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 49 min |
| Mar 26, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 64 min |
| Mar 26, 7:15 PM CDT | Tornado Warning | BMX | Hale, Marengo | 21 min |
| Mar 26, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 61 min |
| Mar 26, 7:56 PM CDT | Areal Flood Advisory | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 3 hr |
| Mar 26, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo | 47 min |
| Mar 26, 8:11 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa, Tallapoosa | 43 min |
| Mar 26, 8:31 PM CDT | Special Weather Statement | BMX | Lowndes | 29 min |
| Mar 26, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 44 min |
| Mar 26, 8:54 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa, Tallapoosa | 4 hr |
| Mar 26, 9:15 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 60 min |
| Mar 26, 9:34 PM CDT | Areal Flood Advisory | BMX | Chambers, Randolph, Tallapoosa | 3 hr |
| Mar 26, 9:36 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 39 min |
| Mar 26, 10:09 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Lee, Macon, Randolph, Tallapoosa | 69 min |
| Mar 26, 10:20 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 2 hr |
| Mar 26, 10:25 PM CDT | Tornado Warning | BMX | Elmore, Tallapoosa | 12 min |
| Mar 26, 10:48 PM CDT | Special Weather Statement | BMX | Bullock | 27 min |
| Mar 26, 11:44 PM CDT | Areal Flood Advisory | BMX | Dallas, Lowndes, Montgomery | 4 hr |
| Mar 27, 2:29 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Hale, Perry | 4 hr |
| Mar 27, 2:39 AM CDT | Tornado Warning | BMX | Elmore, Macon, Montgomery | 33 min |
| Mar 27, 2:57 AM CDT | River Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 18 hr |
| Mar 27, 3:32 AM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 43 min |
| Mar 27, 3:33 AM CDT | Special Weather Statement | BMX | Coosa | 42 min |
| Mar 27, 3:38 AM CDT | Areal Flood Advisory | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 4 hr |
| Mar 27, 3:41 AM CDT | Areal Flood Advisory | BMX | Bibb, Shelby, Talladega | 4 hr |
| Mar 27, 4:15 AM CDT | Flash Flood Warning | BMX | Bibb, Chambers, Chilton, Clay, Coosa, Randolph and 3 more | 4 hr |
| Mar 27, 5:03 AM CDT | Tornado Warning | BMX | Chambers | 29 min |
| Mar 27, 7:59 AM CDT | Flash Flood Warning | BMX | Chambers, Coosa, Tallapoosa | 3 hr |
| Mar 27, 8:32 AM CDT | River Flood Warning | BMX | Elmore, Macon, Montgomery | 50 hr |
| Mar 27, 9:06 AM CDT | Special Weather Statement | BMX | Lee | 39 min |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 60 hr |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 49 hr |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Dallas | 49 hr |
| Mar 27, 9:29 AM CDT | Areal Flood Advisory | BMX | Lee | 76 min |
| Mar 27, 10:41 AM CDT | Special Weather Statement | BMX | Pike | 49 min |
| Mar 27, 10:54 AM CDT | Areal Flood Advisory | BMX | Chambers, Coosa, Tallapoosa | 51 min |
| Mar 27, 12:00 PM CDT | Special Weather Statement | BMX | Barbour | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.